Hail, La Crosse
- When
- July 25, 1:53 PM CST
- Where
- La Crosse County, 0.85 mi NW of West la Crosse
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.860, -91.260
Thunderstorms rapidly developed during the early afternoon across southeast Minnesota and then intensified as they moved across portions of western Wisconsin. At their strongest, the storms produced large spiky hailstones with some estimated to have almost 3 inch diameters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms rapidly developed during the early afternoon across southeast Minnesota and then intensified as they moved across portions of western Wisconsin. At their strongest, the storms produced large spiky hailstones with some estimated to have almost 3 inch diameters. Despite the large size, very little damage occurred except in Onalaska (La Crosse County) where two car dealerships were hit by the large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 25, 11:52 AM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1252 PM CDT THU JUL 25 2013 .MESOSCALE DISCUSSION...THIS AFTERNOON AND EVENING ISSUED AT 1251 PM CDT THU JUL 25 2013 A PREFRONTAL TROUGH EXTENDING FROM ASHLAND WISCONSIN TO SIOUX FALLS SOUTH DAKOTA CONTINUES TO MOVE SOUTHEAST TOWARD THE AREA. THIS TROUGH WILL MOVE SOUTHWARD INTO THE INTERSTATE 90 COPRRIDOR BY MID AFTERNOON AND IT WILL BE THE FOCUS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. AHEAD OF THIS SYSTEM...THE 0-6 KM EFFECTIVE IS BECOMING FAVORABLE FOR THE SUPERCELL DEVELOPMENT. THE MAIN QUESTION WILL BE WHETHER SO MANY CELLS WILL DEVELOP THAT THEY WILL COMPETE FOR THE 1500 TO 2500 ML CAPES. MANY OF THE MESO MODELS ARE SHOWING SCATTERED CONVECTION DEVELOPING THIS AFTERNOON ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND SOUTHWEST WISCONSIN. BOTH THE ARW AND NMM EVOLVES INTO A LINE ALONG THIS TROUGH AND AS THE COLD POOL DEVELOPS IT CONTINUES TO PROGRESS SOUTH INTO IOWA AND NORTHERN ILLINOIS. IT THEN DEVELOPS ANOTHER AREA OF SCATTERED CONVECTION AHEAD OF THE MAIN SHORT WAVE TROUGH AND COLD FRONT. MEANWHILE THE HRRR SUGGESTS THAT SCATTERED CONVECTION WILL DEVELOP ALONG THE TROUGH THIS AFTERNOON AND THEN A BETTER LINE OF CONVECTION DEVELOPS AHEAD OF THE MAIN SHORT WAVE TROUGH AND COLD FRONT. OVERALL...THINK THAT THE ARW AND NMM HAVE TOO MUCH CAPE IN THEM /THEY HAVE SURFACE DEW POINTS IN THE LOWER 70S WHICH DOES NOT SEEM LIKELY/ AND THUS THEY ARE RAMPING UP THE CONVECTION TOO MUCH THIS AFTERNOON...THEREFORE...LEANING MORE TOWARD THE HRRR. WITH THIS IN MIND...EXPECT ISOLATED SUPERCELL THUNDERSTORMS TO DEVELOP WITH DAMAGING WINDS AND ISOLATED LARGE HAIL THE PRIMARY CONCERN BETWEEN 2 PM AND 10 PM. && .UPDATE... ISSUED AT 647 AM CDT THU JUL 25 2013 SHOWERS AND A FEW THUNDERSTORMS HAVE DROPPED INTO PORTIONS OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN EARLY THIS MORNING...AHEAD OF A SHORTWAVE THAT AS OF 11Z WAS LOCATED NEAR MINNEAPOLIS. THESE SHOWERS AND STORMS SHOULD CONTINUE MARCHING SOUTHEAST THROUGH MUCH OF THE FORECAST AREA...AIDED BY A ZONE OF 850MB MOISTURE TRANSPORT AHEAD OF THE SHORTWAVE. DURING THE AFTERNOON AND EVENING...MESOSCALE MODEL GUIDANCE FROM THE LAST FEW HRRR RUNS...THE 25.00Z HIRES-ARW/HIRES-NMM/NSSL WRF- ARW ARE ALL IN PRETTY GOOD AGREEMENT IGNITING CONVECTION AS EARLY AS 19-20Z ACROSS SOUTHERN MN AND NORTHERN IOWA. APPEARS TWO FORCING MECHANISM COME INTO PLAY: 1. 850MB MOISTURE TRANSPORT AHEAD OF A CONVECTIVE SHORTWAVE EMANATING OUT OF THE STORMS CURRENTLY IN WESTERN SOUTH DAKOTA. 2. THE COLD FRONT CURRENTLY ALONG THE DAKOTAS/MN BORDER. THE QUESTION BECOMES DO THE STORMS GET OUT OF HERE QUICKER THAN FORECAST WHICH THE AFOREMENTIONED MESOSCALE MODELS SUGGEST. GOING FOR THE QUICKER EXIT OF STORMS WOULD BE THE COOLING OUTFLOWS FROM THE STORMS STABILIZING THE ATMOSPHERE...AND POSSIBLY PUSHING THE COLD FRONT THROUGH FASTER. HOWEVER...THEN THERE IS THE 25.00Z ECMWF/REGIONAL CANADIAN MODELS WHICH SEEM TO PUT MORE FOCUS ON CONVECTIVE ACTIVITY IN THE EVENING. THESE MODELS RELY ON A STRONGER INCREASE OF 850MB MOISTURE TRANSPORT AHEAD OF THE SHORTWAVE TROUGH DROPPING OUT OF SOUTHERN MANITOBA INTO NORTHERN MN. FOR NOW HAVE TRENDED THE TONIGHT FORECAST TO BE A COMPROMISE APPROACH BETWEEN THE ECMWF AND HI RESOLUTION MODEL GUIDANCE...LOWERING CHANCES A LITTLE BIT OVER NORTHWESTERN PORTIONS OF THE FORECAST AREA FOR THE EVENING. THE SPEED THAT CONVECTION GETS OUT OF HERE WILL HAVE TO BE LOOKED AT MORE THROUGH THE DAY. SEVERE POTENTIAL REMAINS...WITH 25.09Z HRRR SUGGESTING AN ISOLATED SEVERE STORM OR TWO POSSIBLE. TIME PERIOD OF SEVERE POTENTIAL ON TRACK...BETWEEN 3 AND 8 PM. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 357 AM CDT THU JUL 25 2013 MAIN FORECAST CONCERNS ARE ON SHOWER AND THUNDERSTORM CHANCES TODAY WITH THE POTENTIAL FOR STRONG TO SEVERE STORMS. FOCUS THEN TURNS TO SHOWER AND STORM CHANCES FRIDAY...THEN ONTO TEMPERATURES FOR THE WEEKEND. LATEST WATER VAPOR IMAGERY AND 500 MB RAP ANALYSIS SHOWED NORTHWEST FLOW ALOFT ACROSS THE UPPER MIDWEST. SEVERAL EMBEDDED SHORTWAVES NOTED IN THE THE FLOW WITH A LEADING WEAK WAVE OVER SOUTH CENTRAL MINNESOTA AND ANOTHER WAVE MOVING INTO NORTHWEST SOUTH DAKOTA. A POTENT TROUGH WAS DIGGING INTO SOUTHERN SASKATCHEWAN/MANITOBA. THIS TROUGH WILL BRING FALL-LIKE TEMPERATURES TO THE REGION FOR THE WEEKEND. SURFACE OBSERVATIONS SHOWED A COLD FRONT EXTENDING FROM NORTH CENTRAL MINNESOTA SOUTHWEST ACROSS SOUTHERN NORTH DAKOTA AND WAS PUSHING SOUTHEAST. A PREFRONTAL TROUGH WAS NOTED AS WELL STRETCHING FROM NORTHEAST MINNESOTA SOUTH THROUGH CENTRAL MINNESOTA INTO EASTERN SOUTH DAKOTA.THE TROUGH AND COLD FRONT WILL BE THE FOCUS FOR SHOWER AND STORM DEVELOPMENT LATE THIS MORNING THROUGH THE AFTERNOON HOURS AND INTO THIS EVENING. ISOLATED SHOWERS AND STORMS WILL JUST EDGE INTO SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN THIS MORNING AS WEAK 850 MB MOISTURE TRANSPORT MOVES INTO THE AREA. THIS ACTIVITY SHOULD WEAKEN AS IT SLIDES SOUTHEAST THIS MORNING. ADDITIONAL DEVELOPMENT IS EXPECTED BY LATE MORNING ALONG THE PREFRONTAL TROUGH LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS. MID AND HIGH LEVEL CLOUDS WORKING INTO THE AREA FROM THE WEST WILL HAVE AN IMPACT ON HOW MUCH SURFACE TEMPERATURES WARM TODAY. DEPENDING ON HOW MUCH WARMING OCCURS...SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY IN THE 3 TO 8 PM TIMEFRAME. 0-6 KM BULK SHEAR VALUES INCREASE FROM AROUND 25 KTS LATE THIS MORNING TO 35 TO 40 KTS LATE AFTERNOON INTO THE EVENING HOURS. THE NAM CONTINUES TO BUILD STRONG INSTABILITY THIS AFTERNOON WITH 0-3 KM MUCAPE VALUES CLIMBING TO AROUND 3000 J/KG. THIS WOULD BE IF DEWPOINTS WOULD CLIMB INTO THE UPPER 60S TO LOWER 70S AND SURFACE TEMPERATURES WARM INTO THE LOWER 80S. SURFACE TEMPERATURES ARE FORECAST TO CLIMB INTO THE UPPER 70S TO THE LOWER 80S BUT DEWPOINTS WILL BE MUCH LESS...IN THE 62 TO 65 DEGREE RANGE. THINKING 0-3KM MUCAPE VALUES IN THE 1200 TO 1700 J/KG RANGE SEEM MORE REALISTIC. THE POTENTIAL EXIST FOR A FEW ROUNDS OF SHOWERS AND STORMS ALONG THE PREFRONTAL TROUGH AND ANOTHER TONIGHT AS THE UPPER TROUGH DIVES SOUTHEAST INTO THE REGION AND THE COLD FRONT EDGES CLOSER TO THE FORECAST AREA. IF STORMS HOLD OFF UNTIL MID TO LATE AFTERNOON...LARGE HAIL AND DAMAGING WINDS MAY OCCUR WITH THE STRONGER STORMS. THE FRONT IS EXPECTED TO PUSH THROUGH THE FORECAST AREA LATE TONIGHT INTO EARLY FRIDAY MORNING TAKING THE BULK OF THE INSTABILITY SOUTH OF THE AREA. HOWEVER...THE TROUGH WILL MOVE IN ITS WAKE WITH SHOWER AND ISOLATED STORM CHANCES PERSISTING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 357 AM CDT THU JUL 25 2013 SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING...ESPECIALLY ACROSS CENTRAL AND FAR SOUTHWEST WISCONSIN. THE UPPER LEVEL TROUGH THEN DIVES INTO THE AREA LATE FRIDAY MORNING INTO FRIDAY AFTERNOON. SCATTERED TO NUMEROUS SHOWERS WILL DEVELOP AS COLDER AIR ALOFT MOVES INTO THE AREA. THE TROUGH WILL REMAIN OVER THE REGION FRIDAY NIGHT INTO SATURDAY AS AN UNSEASONABLY COLD AIRMASS MOVES IN. 850 MB TEMPERATURE STANDARDIZED ANOMALIES FALL INTO THE -2.0 TO -2.5 RANGE...SUGGESTING NEAR RECORD COOL TEMPERATURES FOR THIS TIME OF YEAR. HIGH TEMPERATURES ON SATURDAY WILL STRUGGLE TO GET OUT OF THE 60S. IN FACT...IT APPEARS LA CROSSE MAY SEE A RECORD LOWEST HIGH TEMPERATURE FOR THE DATE. LATEST FORECAST IS 68 DEGREES AT LA CROSSE. THIS WOULD BREAK THE OLD RECORD OF 69 SET BACK IN 1981. FORECAST MODELS SUGGEST THERE WILL BE ENOUGH INSTABILITY ON SATURDAY AFTERNOON TO GENERATE SOME SHOWERS...MAINLY ALONG AND NORTH OF INTERSTATE 94. THIS MAKES SENSE LOOKING AT FORECAST SOUNDINGS SHOWING SOME WEAK CAPE DURING THE AFTERNOON HOURS. HAVE ADDED A SLIGHT CHANCE OF SHOWERS OVER CENTRAL WISCONSIN TO ACCOUNT FOR THIS. ANOTHER SHORTWAVE ROTATES INTO NORTHERN WISCONSIN SATURDAY NIGHT...BRINGING ADDITIONAL CHANCES FOR SHOWERS OVER NORTH CENTRAL WISCONSIN. FLOW ALOFT THEN FINALLY STARTS TO TRANSITION TO ZONAL EARLY NEXT WEEK AS THE TROUGH PUSHES EAST OF THE REGION INTO THE EASTERN GREAT LAKES. TEMPERATURES WILL RETURN TO MORE SEASONABLE VALUES FOR NEXT WEEK WITH HIGH CLIMBING BACK INTO THE UPPER 70S TO AROUND 80. SEVERAL EMBEDDED WAVES IN THE ZONAL FLOW WILL BRINGING PERIODIC CHANCES FOR SHOWERS AND STORMS MAINLY MONDAY NIGHT THROUGH WEDNESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1251 PM CDT THU JUL 25 2013 A TROUGH OF LOW PRESSURE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN THIS AFTERNOON. THESE WILL AFFECT KRST AFTER 25.19Z AND KLSE AFTER 25.20Z. AS THIS TROUGH WEAKENS EARLY THIS EVENING...THERE MAY BE A BRIEF BREAK BEFORE ANOTHER SHORT WAVE TROUGH BRINGS ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. IT LOOKS LIKE THIS ACTIVITY WITHH MOVE SOUTH OF KRST BY 26.10Z AND KLSE BY 26.12Z. THE MODELS HINT THAT THERE MAY BE A BRIEF PERIOD OF MVFR CLOUDS IN THE WAKE OF THIS SYSTEM. HOWEVER WITH THIS BEING A TYPICAL BIAS WITH THESE MODELS...HELD OFF MENTIONING THEM AT THIS TIME. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && MESOSCALE...BOYNE UPDATE...AJ SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION...BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 111 PM CDT THU JUL 25 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 111 PM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF COLD FRONT THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING OF DAMAGING WINDS AND LARGE HAIL BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE REMAINS A CHANCE FOR THUNDERSTORMS ON FRIDAY...MAINLY DURING THE MORNING. LIGHTNING WOULD BE THE MAIN HAZARD WITH THESE STORMS. THE NEXT THUNDERSTORM CHANCES IN THE FORECAST ARE FROM MONDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING... MAINLY BETWEEN THE HOURS OF 2 AND 10 PM. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ/BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 122 PM CDT THU JUL 25 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-252000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... NEW HAMPTON...OELWEIN...ROCHESTER...WINONA...AUSTIN 122 PM CDT THU JUL 25 2013 ...STORMS DEVELOPING OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA... THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH THE NEXT FEW HOURS. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS POSSIBLE. AT 115 PM...THE MAIN SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG THE INTERSTATE 90 CORRIDOR WITH THE STRONGEST STORMS NEAR MANKATO MINNESOTA AND BETWEEN AUSTIN AND ROCHESTER MINNESOTA. HALBACH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
222 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 4 NW LEWISTON 44.03N 91.92W
07/25/2013 E1.25 INCH WINONA MN PUBLIC
LASTED ABOUT 10 MIN
&&
SHEAPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 4 NW LANESBORO 43.76N 92.03W
07/25/2013 E1.25 INCH FILLMORE MN PUBLIC
LASTED ABOUT 10 MIN
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 244 PM CDT THU JUL 25 2013 MNZ086-094-252045- DODGE-MOWER- 244 PM CDT THU JUL 25 2013 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING DODGE AND MOWER COUNTIES... AT 240 PM...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS APPROACHING DODGE AND MOWER COUNTIES. THE STRONGEST STORM WAS LOCATED NEAR AND SOUTH OF OWATONNA...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH...HAIL TO PENNY SIZE...AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THESE STORMS. SEVERE WEATHER HAS BEEN REPORTED WITH THIS STORM OVER THE PAST HOUR. WARNINGS MAY BE NEEDED AS THIS STORM GETS CLOSER OR IF IT INTENSIFIES. LOCATIONS THAT MAY BE AFFECTED INCLUDE... CLAREMONT...HIGHWAY 14 AND COUNTY 5...HIGHWAY 30 AND COUNTY 3...COUNTY ROADS 5 AND 6...GRAVES LANDING FIELD AND LANSING. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. BAUMGARDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CDT THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 3 WNW LA CRESCENT 43.85N 91.36W
07/25/2013 E0.50 INCH HOUSTON MN 911 CALL CENTER
&&
SHEAThe La Crosse radar (KARX), 7 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail with a diameter of 2.5 inches fell just north of Interstate 90 on French Island.
Half dollar sized hail fell in Onalaska.
A tree trunk was split by thunderstorm winds with part of the tree falling on a vehicle parked under it.
Half dollar sized hail fell on the northeast side of Onalaska.
Large spiky hail, estimated to be in excess of 2.5 inches in diameter, fell along Interstate 90 in Onalaska. Vehicles at two car dealerships were damaged by the hail.
Hail that ranged in diameter from 1.5 to 2 inches fell at Valley View Mall.
Half dollar sized hail fell just west of West Salem.
Hail up to 2 inches in diameter fell in West Salem.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465852, 465857, 465862, 465864, 465867, 465870, 465874, 465877, 465880, 465882.